Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the construction of Gaussian quadrature rules from modified moments.

Author: Walter Gautschi
Journal: Math. Comp. 24 (1970), 245-260
MSC: Primary 65.55
MathSciNet review: 0285117
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a weight function $ \omega (x)$ on $ (\alpha ,\beta )$, and a system of polynomials $ \left\{ {{p_k}(x)} \right\}_{k = 0}^\infty $, with degree $ {p_k}(x) = k$, we consider the problem of constructing Gaussian quadrature rules $ \int_\alpha ^\beta {f(x)\omega (x)dx = \sum\nolimits_{r = 1}^n {{\lambda _r}^{(n)}f({\xi _r}^{(n)})} } $ from "modified moments" $ {v_k} = \int_\alpha ^\beta {{p_k}(x)\omega (x)dx} $. Classical procedures take $ {p_k}(x) = {x^k}$, but suffer from progressive ill-conditioning as $ n$ increases. A more recent procedure, due to Sack and Donovan, takes for $ \{ {p_k}(x)\} $ a system of (classical) orthogonal polynomials. The problem is then remarkably well-conditioned, at least for finite intervals $ [\alpha ,\beta ]$. In support of this observation, we obtain upper bounds for the respective asymptotic condition number. In special cases, these bounds grow like a fixed power of $ n$. We also derive an algorithm for solving the problem considered, which generalizes one due to Golub and Welsch. Finally, some numerical examples are presented.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.55

Retrieve articles in all journals with MSC: 65.55

Additional Information

Keywords: Constructive theory of Gaussian quadrature rules, tables of Gaussian quadrature rules, numerical condition, orthogonal polynomials
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society